Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 171, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 28, 2021, 3:34 PM MST for Yavapai County, Arizona. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2021, 3:34 PM MST (22:34 UTC)
- Expired
- Aug 28, 2021, 4:15 PM MST
- In force
- 41 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 97 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:40 PM MST | HAIL 0.75 | 2 Ese Mayer, AZ | |
| Aug 28, 3:45 PM MST | HAIL 0.75 | 1 E Mayer, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WUUS55 KFGZ 282234
SVRFGZ
AZC025-282315-
/O.NEW.KFGZ.SV.W.0171.210828T2234Z-210828T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
334 PM MST Sat Aug 28 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 415 PM MST.
* At 334 PM MST, a severe thunderstorm was located over Mayer, or 17
miles southeast of Prescott Valley, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mayer, Poland Junction, Cordes and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 11231 3448 11226 3448 11206 3426 11217
TIME...MOT...LOC 2234Z 283DEG 0KT 3438 11221
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
cCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:50 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 28, 1:50 PM MST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 150 PM MST Sat Aug 28 2021 .SYNOPSIS...Isolated to scattered showers and thunderstorms will continue into this evening mainly south of I-40. Expect another round of showers and thunderstorms again Sunday afternoon. Moisture and storm chances will increase significantly next week, with some areas of heavy rainfall leading to potential flash flooding by Tuesday through Thursday. Temperatures cool to below normal by the middle and end of the week. && .DISCUSSION...Weak sub-tropical high remains in place over the southwest this weekend, allowing for monsoonal moisture over the southern half of Arizona to sneak northward into the High Country. Greatest moisture and instability remains backed up against the Mogollon Rim this afternoon, as a result much of the activity this afternoon will be mainly along and south of the Mogollon Rim. Later in the evening, storms are expected to move south and off the Rim into the lower elevations of Yavapai and Gila counties. Main hazards from storms today will be brief heavy downpours along with gusty winds and small hail in the strongest storms, but organized severe weather is not anticipated. Much of the activity is expected to diminish by late evening, with a few isolated showers lingering through the early overnight hours in Yavapai County. Sunday looks to be a similar scenario, with isolated to scattered coverage south of I-40. With a slight increase moisture Sunday, a slight increase in coverage over northwestern Arizona is possible. Temperatures are expected to remain warm into Monday before a more significant cooling trend begins for the rest of the next week. Early next week the ridge starts to become amplified as a trough starts to descend into the Pacific Northwest. With the stronger ridge in place over the Four Corners, more favorable southerly flow will allow for monsoonal moisture to surge into northern Arizona once again starting Monday. Towards the middle of next week, as the trough approaches moisture becomes further enhanced over the region. Additional enhancement of the tropical moisture will also be possible from the remnants of Hurricane Nora as it approaches from the south over the Gulf of California. Latest guidance continues to still be largely in disagreement in the exact track and strength as it enters the Gulf and continues its trek northward. As a result a large amount of uncertainty exists in the exact implications and interactions of Nora with the approaching longwave trough. Regardless of the track of Nora, scattered to widespread coverage of showers and thunderstorms is expected for next week, leading to the potential for flash flooding from heavy rainfall. At this time, the most impactful period is expected to be Tuesday through Thursday. && .AVIATION...For the 00Z package...Expect primarily VFR conditions over the next 24 hours. Look for scattered showers and thunderstorms mainly along or south of the I-40 corridor, diminishing after 03Z. Wind gusts to 35 kts in the vicinity of storms. Another round of thunderstorms over the same area set for Sunday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect generally light winds on Sunday and Monday with a few afternoon gusts to 20 mph. Remaining hot on Sunday but cooling by a few degrees on Monday as moisture and clouds increase. Isolated to scattered showers and thunderstorms expected each afternoon, with most activity along and south of the I-40 corridor. Tuesday through Thursday...Moisture and thunderstorm chances will be on the increase when areas of heavy rainfall will be possible. Temperatures will steadily decrease through the period. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Humphreys AVIATION...McCollum FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 28, 12:59 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1259 PM MST SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FUNNEL CLOUD 1 SE FLAGSTAFF MALL 35.22N 111.57W
08/28/2021 COCONINO AZ PUBLIC
SOCIAL MEDIA REPORTS AND PHOTOS OF A FUNNEL
CLOUD GENERALLY SOUTH OF THE FLAGSTAFF MALL
BY ABOUT ONE MILE. LOCATION ESTIMATED BASED
ON KNOWN LANDMARKS.
&&
NLNearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.